Drought, Lower Yampa River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Remnants of an eastern Pacific Hurricane transported moisture across western Colorado and resulted in areas of heavy rain early in the month. Unseasonably cold temperatures also brought significant snow accumulations to portions of the mountains.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Remnants of an eastern Pacific Hurricane transported moisture across western Colorado and resulted in areas of heavy rain early in the month. Unseasonably cold temperatures also brought significant snow accumulations to portions of the mountains. Because of this precipitation, there was a slight decrease in the areal extent of severe to extreme drought conditions across western Colorado. Otherwise, abnormally dry to severe drought conditions persisted. Please see the October 2004 Storm Data publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 1:10 PM MST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 210 PM MDT TUE AUG 31 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... PRECIPITABLE WATER ON THE GOES SOUNDER INDICATES A DRY AIR MASS WITH MOISTURE CONTENT LESS THAN 10 MM. BUT MORNING UPPER AIR SOUNDING AT KGJT (AND INTERPOLATING WITH KABQ) SUGGESTS A SOME MOISTURE EXISTS BETWEEN 20K TO 25K FEET. IN ADDITION...SOME POTENTIAL VORTICITY AND WEAK CYCLONIC FLOW AT 250 MB PROVIDES SOME MID/UPPER LEVEL INSTABILITY. COMBINED WITH THE STEEP LAPSE RATES FROM THE SURFACE... ISOLATED THUNDERSTORMS HAVE FORMED OVER THE HIGH COUNTRY SOUTH OF I70. LIGHT NORTHERLY FLOW HAS ALLOWED THUNDERSTORMS OVER THE SAN JUAN MOUNTAINS TO DRIFT OVER THE LOWER VALLEYS OF LA PLATA AND ARCHULETA COUNTY. WITH WIND SHEAR NEARLY NON EXISTENT...HIGH BASED PULSE STORMS WILL BE SHORT LIVED. ANY STORM WILL HAVE THE POTENTIAL FOR SOME OUTFLOW WINDS...BUT BUFFER SOUNDING DATA DO NOT SHOW AN INVERTED-V SIGNATURE SO THREAT OF STRONG MICROBURST WINDS LOOK VERY LOW. THESE STORMS WILL DISSIPATE BY SUNSET. NORTH OF I70...THE DRY AIR MASS IS EVEN DRIER WITH MOISTURE CONTENT AROUND 5 MM AND THEREFORE NOT EXPECTING ANY WEATHER OVER NE UTAH AND THE VALLEYS OF NW COLORADO LATER THIS AFTERNOON OR EVENING. ON WEDNESDAY...LIGHT NORTHERLY FLOW ADVECTS THE DRIER AIR FROM WESTERN WYOMING AND SPREADS OVER MOST OF WESTERN COLORADO. ALSO... POTENTIAL VORTICITY ALOFT WILL BE GONE AND REPLACE BY H5 RIDGE AXIS THAT WILL BE ORIENTED FROM NRN ARIZONA TO NW COLORADO. BUT ETA12 MODEL SHOWS SOME HIGH LEVEL MOISTURE AND LIGHT EARLY EVENING QPF OVER THE SERN FRINGE OF OUR FORECAST AREA. THIS IS ACCEPTABLE AS THIS REGION WILL STILL BE UNDER THE INFLUENCE OF WEAK RETURN FLOW. WILL HAVE SLIGHT CHANCE POPS FOR THE SAN JUAN MOUNTAINS. OTHERWISE MOSTLY CLEAR CONDITIONS THROUGH WEDNESDAY NIGHT BENEATH STRONG RIDGE AXIS. .LONG TERM (THURSDAY THROUGH TUESDAY)...TAIL END OF A PACIFIC TROUGH WILL SWEEP ACROSS THE AREA ON FRI FOR COOLER TEMPS AND A BETTER CHANCE OF PRECIPITATION. BY THE WEEKEND A RIDGE BUILDS OVER THE FORECAST AREA FOR A RETURN TO NORMAL OR SLIGHTLY ABOVE NORMAL TEMPS BY THE END OF THE PERIOD. THURSDAY...FIRE WEATHER THE CONCERN FOR THU AS SOUTHWEST WINDS INCREASE AHEAD OF A COLD FRONT ASSOCIATED WITH THE PAC TROUGH. THE GFS HAS BEEN CONSISTENT IN BRINGING THE FRONT ACROSS THE FAR NORTHWEST CORNER OF THE FORECAST AREA...ABOUT TO VEL BY 00Z FRI. THE ETA IS 3-6 HOURS SLOWER WITH THE FRONT AND ALSO LAGS BEHIND ON THE TROUGH. MOISTURE GENERALLY BEHIND THE FRONT SO LOW RHS WILL CONTINUE THROUGH MAX HEATING ON THU. AND PREFRONTAL TEMPS PROMISE TO REMAIN SIMILAR TO WEDS. THURSDAY NIGHT-FRIDAY NIGHT...MOISTURE INCREASES THU NIGHT FRONT THE NORTHWEST AS TROUGH APPROACHES. THE COLD FRONT WILL MOVE SLOWLY ACROSS THE NORTHERN PORTION OVERNIGHT...THEN THROUGH THE REMAINING FORECAST AREA ON FRI. MOISTURE REMAINS SOMEWHAT LIMITED WITH THIS SYSTEM...ESPECIALLY IN THE SOUTH...SO PRESENT FORECAST OF GENERALLY LOW POPS REASONABLE. BEST CHANCES REMAIN OVER THE NORTHERN MOUNTAINS ON FRI...WITH SOME ACTIVITY LINGERING INTO THE EVENING. AREA DRIES OUT RAPIDLY AS TROUGH MOVES EAST OF THE AREA. SATURDAY-TUESDAY...A RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE GREAT BASIN ON SAT...SHIFTING TO THE EAST OVER THE CENTRAL/SOUTHERN ROCKIES BY TUE. DRY CONDITIONS AND SEASONAL TEMPS CAN BE EXPECTED THROUGH THE EXTENDED PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/ELH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT TUE AUG 31 2004 COZ001>009-011-013-017-020-021-UTZ022>025-027>029-011200- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN- 600 AM MDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... INCREASING SOUTHWEST WINDS...ALONG WITH WARM TEMPERATURES AND LOW HUMIDITIES WILL RAISE FIRE WEATHER CONCERNS ON THURSDAY. THURSDAY NIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND THE NORTHERN VALLEYS. STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ010-012-014-018-019-022-023-011200- ANIMAS RIVER BASIN-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN- SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MOUNTAINS...AND MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND THE HIGH VALLEYS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL FORM OVER THE GORE AND ELK MOUNTAINS... AND THE SAN JUAN MOUNTAINS THIS AFTERNOON. A FEW OF THE STORMS WILL DRIFT OVER THE UPPER GUNNISON RIVER VALLEY...AND THE SAN JUAN AND ANIMAS RIVER BASINS. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. THE STORMS WILL BE SHORT LIVED AND DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... INCREASING SOUTHWEST WINDS...ALONG WITH WARM TEMPERATURES AND LOW HUMIDITIES WILL RAISE FIRE WEATHER CONCERNS ON THURSDAY. THURSDAY NIGHT THROUGH FRIDAY NIGHT...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS. STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
21 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423665, 5423666, 5423667, 5423668, 5423669, 5423670, 5423671, 5423672, 5423673, 5423674, 5423675, 5423676, 5423677, 5423678, 5423679, 5423680, 5423681, 5423682, 5423683, 5423684, 5423742.